Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Have low grade fever. Had malaria, fatigue and no appetite. Using doxicycline. Medication?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
Hi, I travel back and forth to central africa for work... I have been running a low grade fever that comes at night and sometimes leaves in the morning. I have had extensive lab work ups including malaria and bilhazia tests all of which appear to be normal. But I am having extreme fatigue and just not feeling right. I have had p falciparum malaria 18 times from separate incidents in the last 6 years. This doesn't seem to be that. This low grade fever has been going on for about a year, I have little to no appetite, feel fuzzy headed and just have to push myself through my day. I was on a day course of doxicycline but as soon as I came off it, the fever returned. I really need to find some answers... Thank you.
Posted Sun, 4 Aug 2013 in General Health
Answered by Dr. Shanthi.E 1 hour later

What is your job profile like? It seems like a chronic ongoing infection that is occurring in you. It does not seem to be malaria to me too.

Doxycycline worked for you. That means to say that there is high chance of rickettsial infestation in you along with leptospirosis, and other tropical illnesses that are vector borne.

To educate you about this, there are specific lab tests available that are expensive and not routinely done. It is usually a clinical diagnosis made by a physician according to patient symptoms and clue.

If I were your treating doctor, I would treat you empirically for the rickettsial diseases with Doxycycline twice daily for 5 to 7 days. Meanwhile, I would advise complete bed rest, plenty of fluids, and keeping your living area free of mosquitoes and other vector.

These diseases are debilitating as they are hard on the joints, and do make you feel fuzzy headed.

Please do write back for further discussion on this. Hope this helps you.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor